Objective: To report a case of symptomatic tachycardia that was successfully treated with propranolol in a patient receiving duloxetine.
Case summary: A 26-year-old man presented with episodes of fatigue, tachycardia, diaphoresis, and chest pain approximately 2 months after the initiation of duloxetine 20 mg/day for dysthymic disorder. Cardiac workup including echocardiogram, exercise treadmill testing, and Holter monitoring was negative, except for tachycardia (heart rate 110-120 beats/min). Duloxetine was withheld, and the patient's heart rate returned to normal in less than a week. Duloxetine was restarted at the same dosage, and tachycardia returned within 2 days. Propranolol was added to the treatment regimen to lower the heart rate. Because of therapeutic failure of other antidepressants, duloxetine was continued because of its beneficial effects on mood.
Discussion: One published case report describing tachycardia in association with duloxetine in 2 heart failure patients was found in a MEDLINE search (1966-July 2008). Increased blood pressure and heart rate have been reported in duloxetine trials. The proposed mechanism for duloxetine-induced tachycardia is its effects on norepinephrine, which impact the cardiovascular system. Use of the Naranjo probability scale indicated duloxetine as a probable cause of this patient's tachycardia.
Conclusions: Clinicians should be aware of the possibility of clinically significant tachycardia in patients receiving duloxetine, even in low doses.